Georgia, 2022Strong Wind in Georgia, January 3, 2022
January 3, 2022 · NWS JAX · 1 event in 1 county or zone
Strong surface pressure rises of 3-6 mb per hour trailed a frontal passage during the early morning hours of January 3rd. Wind gusts of 40-50 mph were recorded along the SE GA Atlantic between 3:30 am and 4:30 am, which caused minor wind damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface pressure rises of 3-6 mb per hour trailed a frontal passage during the early morning hours of January 3rd. Wind gusts of 40-50 mph were recorded along the SE GA Atlantic between 3:30 am and 4:30 am, which caused minor wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 3, 3:59 AM EST, 1 minute earlier.
Area forecast discussion, Jan 3, 3:59 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
359 AM EST Mon Jan 3 2022
.NEAR TERM [Today Through Tonight]...
Cold front is sweeping east of the area this morning with wrap
around clouds expected and windy conditions (15-25 mph, gusts near
40 mph) until the early aftn. By the aftn, clearer skies and
diminishing wind expected as sfc high pressure continues to build
into the area. At this time, the wind advisory will be maintained
(partially due to isallobaric pressure rises on the order of
about 3-6 mb/3 hours) but will likely be let to expire a bit
sooner than noon today as the winds diminish fairly quickly. The
sfc high pressure system around 1033 mb will move quickly off to
the northeast to over VA by late tonight. A weak trough post
frontal trough looks to move through tonight from the north. High
temperatures today will be below normal with highs remaining in
the 50s for most areas save for lower 60s over north central FL.
Tonight, much colder, but fairly wide range in low temps from the
mid 30s inland southeast GA, but closer to 49/50 along the coast
as the low level wind trajectories turn to north and then
northeast by sunrise on Tuesday. The flow off the Atlantic will
produce partly to possibly mostly cloudy skies late tonight, from
stratocu decks, for the coastal counties. Stratocu clouds may
filter into Putnam, Clay counties too by early morning. With the
temps tumbling over southeast GA tonight and lighter winds, kept
the mention of patchy to areas of frost mainly northwest of a line
from Jesup to Statenville.
.SHORT TERM [Tuesday Through Wednesday]...
The influence of high pressure over the forecast area will start
to lessen on Tuesday as high pressure moves off to the north
resulting in a shift in the prevailing flow to become more out of
the southwest. An inverted trough is expected to build in over
coastal waters during this period leading to an increased chance
for precipitation along the coastline. Conditions will continue to
become more warm and more humid through Wednesday with surface
winds shifting from out of the northeast to more out of the west-
northwest by midweek. Temperatures will experience a brief warming
trend midweek with daily high temps rising into the 60s and lower
70s by Wednesday with overnight low temperatures in the 40s and
50s.
.LONG TERM [Thursday Through Sunday]...
Chances for showers and storms will increase towards the later
part of the week as a cold front pushes into the region on
Thursday and Friday. Temperatures will likely experience a bit of
a dip at the end of the week as frontal boundary passes over the
region from out of the northwest and advects colder air into the
forecast area. The front will then withdraw off to north over the
weekend, resulting in a return to above average temperatures.
&&
.AVIATION...
[Through 06Z Tuesday]
South to southwest sfc winds are ratcheting up to 15 to 25 kt with
gusts of near 30 kt ahead of the cold front. Even still, some LLWS
looks probable given 40-50 kt at about 1-2 kft per radar data. A
broken squall line of convection with isolated embedded
thunderstorms will come through roughly between 06Z-09Z and
anticipate MVFR and brief IFR with this activity. There will
probably be some weakening of the line after 1-2 AM as depicted by
some recent guidance. All convective activity expected to exit
all the TAF sites by about 0930Z-10Z with VFR clouds thereafter.
Will need to monitor some wrap around clouds during the daytime
behind the departing sfc low as the ceilings may near MVFR
briefly. Sfc winds will increase again behind the line with west
to northwest winds of 15-25 kt and gusts of about 35 kt. Winds
will become more northwesterly by 17Z, and then northerly late in
the day as the wind speeds decrease.
&&
.MARINE...
Gale warning should be good through midday, with latest buoy data
showed 27G33kt at 41008 but should increase a bit further next few
hours. We then replaced Gale warning after the expiration time
with a small craft advy (SCA). Nearshore SCA will be fairly
short- lived until about 4 PM but extended the offshore SCA until
at least Tuesday morning. A weak trough of low pressure may form
over the area waters Tue night into Wed bringing a low chance of
showers. Seas look to stay elevated Tue- Wed near 3-6 ft or 3-5
ft, but otherwise, winds and seas should gradually relax through
mid week before another cold front approaches Thursday and pushes
through either late Thursday night or Friday, with some
uncertainty on the exact timing.
Rip Currents:
A low to moderate risk today but better chance of a solid
moderate risk on Tuesday-Wednesday due to onshore flow and
building surf conditions.
&&
.HYDROLOGY...
Due to rainfall over the past few days further upstream, Altamaha
River at Baxley may go minor flood stage Thursday night but may
be a bit sooner based on latest gauge readings.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 54 33 59 42 64 / 0 0 0 0 0
SSI 58 44 61 51 67 / 0 0 10 10 10
JAX 58 41 63 50 69 / 0 0 10 10 10
SGJ 61 49 67 55 71 / 0 10 10 10 10
GNV 58 39 67 48 71 / 0 0 0 0 0
OCF 60 41 69 49 73 / 0 0 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until noon EST today for Baker-Bradford-Central
Marion-Coastal Duval-Coastal Flagler-Coastal Nassau-Coastal
St. Johns-Eastern Alachua-Eastern Clay-Eastern Marion-
Eastern Putnam-Gilchrist-Hamilton-Inland Flagler-Inland
Nassau-Inland St. Johns-Northern Columbia-South Central
Duval-Southern Columbia-Suwannee-Trout River-Union-Western
Alachua-Western Clay-Western Duval-Western Marion-Western
Putnam.
GA...Wind Advisory until noon EST today for Appling-Atkinson-Bacon-
Brantley-Clinch-Coastal Camden-Coastal Glynn-Coffee-Echols-
Inland Camden-Inland Glynn-Jeff Davis-Northeastern Charlton-
Northern Ware-Pierce-Southern Ware-Wayne-Western Charlton.
AM...Small Craft Advisory from 3 PM this afternoon to 9 AM EST
Tuesday for Waters from Altamaha Sound GA to Fernandina
Beach FL from 20 to 60 NM-Waters from Fernandina Beach to
St. Augustine FL from 20 to 60 NM-Waters from St. Augustine
to Flagler Beach FL from 20 to 60 NM.
Gale Warning until 3 PM EST this afternoon for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
Small Craft Advisory from 10 AM this morning to 4 PM EST this
afternoon for Coastal waters from Altamaha Sound to
Fernandina Beach FL out 20 NM-Coastal waters from
Fernandina Beach to St. Augustine FL out 20 NM-Coastal
waters from St. Augustine to Flagler Beach FL out 20 NM.
Gale Warning until 10 AM EST this morning for Coastal waters
from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
&&In the hours before
Local storm report, Jan 3, 2:59 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
259 AM EST MON JAN 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM NON-TSTM WND GST 2 W DEENWOOD 31.25N 82.40W
01/03/2022 M41 MPH WARE GA AWOS
AWOS STATION KAYS WAYCROSS WARE CO.
&&Special weather statement, Jan 3, 3:14 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
314 AM EST Mon Jan 3 2022
FLZ033-038-125-132-133-137-138-237-325-030900-
Coastal Flagler FL-Eastern Clay FL-Coastal St. Johns FL-
South Central Duval FL-Inland Flagler FL-Eastern Putnam FL-
Western Putnam FL-Coastal Duval FL-Inland St. Johns FL-
314 AM EST Mon Jan 3 2022
...Gusty showers will impact portions of Flagler, St. Johns,
northeastern Putnam, east central Clay and southeastern Duval
Counties through 400 AM EST...
At 314 AM EST, Doppler radar was tracking gusty showers along a line
extending from near San Pablo to near Satsuma. Movement was east at
40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palm Coast, Saint Augustine, Palatka, Flagler Beach, Bunnell,
Crescent City, Pomona Park, Hastings, East Palatka and Unf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2943 8110 2942 8114 2939 8116 2948 8178
2949 8180 2984 8168 2984 8166 2988 8166
3034 8151 3035 8136 3024 8134 2954 8110
TIME...MOT...LOC 0814Z 272DEG 35KT 3027 8146 2955 8170
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHASHYLocal storm report, Jan 3, 3:31 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
331 AM EST MON JAN 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM NON-TSTM WND GST 1 NNE JESUP 31.61N 81.88W
01/03/2022 M40 MPH WAYNE GA MESONET
MESONET STATION GA355 US 341 AT SR 38.
&&Local storm report, Jan 3, 3:44 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
344 AM EST MON JAN 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM NON-TSTM WND GST 1 ESE JACKSONVILLE 30.32N 81.64W
01/03/2022 M40 MPH DUVAL FL MESONET
MESONET STATION 1323W 1.3 SE JACKSONVILLE
(WEATHERSTEM).
&&Local storm report, Jan 3, 3:46 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 AM EST MON JAN 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 AM NON-TSTM WND GST 4 SSW FORT CAROLINE 30.33N 81.52W
01/03/2022 M41 MPH DUVAL FL ASOS
ASOS STATION KCRG JACKSONVIL CRAIG.
&&Local storm report, Jan 3, 3:57 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
357 AM EST MON JAN 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 AM NON-TSTM WND GST 4 NE ORANGE PARK 30.22N 81.67W
01/03/2022 M43 MPH DUVAL FL AWOS
AWOS STATION KNIP JACKSONVILLE NAS.
&&Strong Wind, Coastal Glynn
- When
- January 3, 4:00 AM EST
- Where
- Coastal Glynn forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- ASOS
- Coordinates
- 31.213, -81.494 (the zone’s center; the record gives no point)
Trees were blown down in Brunswick along Reynolds Street. The time of damage was estimated based on the timing of strongest post-frontal wind gusts in the area. The cost of damage was estimated for the inclusion of the event in Storm Data, but the estimate is likely underestimated.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in South Carolina, January 3, 20221 death · 53 kt wind · 27 events
- Tornadoes and Flash Flooding in North Carolina, January 3, 2022$1.6 million · EF1 · 22 events
- High Wind in North Carolina, January 3, 2022$200,000 · 60 kt wind · 2 events
- Winter Storm and Strong Wind in North Carolina, January 3, 2022$50,000 · 4 events
- Winter Storm in Virginia, January 3, 2022$16,000 · 24 events
- Winter Storm and Winter Weather in Virginia, January 3, 202228 events
- Winter Storm in Idaho, January 3 to 6, 2022$15,000 · 15 events
- Winter Weather in Virginia, January 3, 202220 events
- Winter Storm and Winter Weather in Maryland, January 3, 202214 events
- High Wind in Nevada, January 3 to 4, 202279 kt wind · 13 events
- High Wind in Wyoming, January 3 to 4, 202271 kt wind · 12 events
- Winter Storm and Winter Weather in New Jersey, January 3, 202211 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997521.